Newsletters

Toxicology Corner: New Dosing for an Old Antidote


POSTED IN: EPIC - The Official Newsletter of MOCEP, March/April 2017, Toxicology,

Written by Evan Schwarz, MD, FACEP

Digoxin and cardiac glycosides have long been used to treat disorders such as congestive heart failure and atrial fibrillation. As time has gone by, newer medications became available and displaced digoxin as the medication of choice for these diseases. What once was commonly found on an elderly patient’s medication list could now easily go unnoticed if an accurate history is not obtained. Unfortunately, not realizing a patient is taking digoxin could have dire consequences.

 For those that are unfamiliar with digoxin, it blocks cardiac sodium potassium ATPase. The end result is that more calcium stays in the myocytes and contractility is improved. It also can increase parasympathetic tone and decrease conduction at the AV node, which is a good thing if you have an atrial tachyarrhythmia such as atrial fibrillation. It can also cause substantial morbidity and mortality if patients overdose or develop supratherapeutic concentrations. Overdoses are divided into acute and chronic overdoses. Acute is when a patient takes too many such as in a suicide attempt while chronic is really a misnomer. It generally refers to a problem with excretion. For example, the patient develops renal failure but their dose is not adjusted. The end result is a supratherapeutic concentration of digoxin, which is referred to as a chronic overdose. Signs and symptoms of digoxin toxicity are non-specific and include nausea and vomiting. Most concerning is that patients can develop a wide spectrum of arrhythmias leading to cardiovascular collapse and death. In addition to arrhythmias, patients with acute ingestions could develop hyperkalemia. The hyperkalemia is not generally a huge problem or the cause of arrhythmia in many of these patients; however, it serves as a surrogate marker for toxicity and indicates severe cardiac poisoning which is the real problem. For instance, patients with a potassium > 5 mEq/L had a mortality of 50% before the development of digoxin immune fab (better known as Digibind® or Digifab®). As such this lead to very liberal use of these fab fragments.

While both Digibind® and Digifab® are very safe, the standard dosing recommendations led to some big problems. First off, the medication can be quite expensive. Second, recommendations were to use very large amounts of the antidote. Some recommendations were to use 10-20 vials empirically. Even using a conservative approach (serum concentration X patient weight / 100) could lead to the administration of 4-6 vials. Given that the antidote is expensive and digoxin overdoses are uncommon, many hospitals might not stock enough to treat a single patient or run out if they had to treat multiple patients. The good news is new research indicates that we can effectively treat patients with much lower doses. The literature seems to indicate that most patients can be effectively treated with 1-2 vials and then redosed as needed. When using a low-dose strategy, some patients may develop a recrudescence of their symptoms as the fab fragments are small and cleared rapidly. If this develops, all you have to do administer more. Clearly for the patient that takes a massive overdose, providers may still need to initially be very aggressive in administering the antidote. However since you are probably more likely to encounter patients with chronic toxicity, this new strategy may serve as a more cost and resource efficient way to treat these patients.